How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Penny Rayas, MFT Your Own Question
Penny Rayas, MFT
Penny Rayas, MFT, Therapist
Category: Mental Health
Satisfied Customers: 395
Experience:  I have 20 years experience in the mental health field
59700337
Type Your Mental Health Question Here...
Penny Rayas, MFT is online now
A new question is answered every 9 seconds

out of touch with reality, inpaitent psych ward, 15 yo, could

Resolved Question:

out of touch with reality, inpaitent psych ward, 15 yo, could it be from nvld?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Penny Rayas, MFT replied 5 years ago.

pennyrayasMFT :

Hello how are you today.

pennyrayasMFT :

is this your daughter who is in the psych ward?

Customer:

no my son - 5 weeks in hospital

pennyrayasMFT :

I am sorry about that

pennyrayasMFT :

what were his symptoms?

pennyrayasMFT :

and hoe many mg of abilify was he given?

Customer:

well his symptoms were legitimately psychosis when admitted. but they gave him risperidone anda fter 6 days he was not delusional or paraoid. they took him off everythign and he was not delusoinal or paranoid. but they had also taken him off ADHD meds and he has NVLD

Customer:

he is now on 30 mig

pennyrayasMFT :

He was probably misdiagnosed with ADHD

pennyrayasMFT :

What medication is he on right now?

pennyrayasMFT :

what is NVLD

Customer:

symptoms remaining when not on any meds: thought he was on a spaceship, doesn't know what a car is but can name them, hyperactivity, hyspersensitivity to noise. so couldn't it just be confusion?

Customer:

he is on the 30 mg of abilify

pennyrayasMFT :

no it sounds like psychosis

pennyrayasMFT :

is he seeing a therapist?

Customer:

nonverbal learning disorder. studies show that people with right brain dysfunction - when they hear stories and one thing is out of place, they will fix the story to make it fit in making highly implausible construction. could that be part of it?

pennyrayasMFT :

Yes I think that is possible.

Customer:

he was diagnosed with ADHD 4 years ago and was on adderall xr for 4 years, then was taken of it when he went into hospital

pennyrayasMFT :

How did he do on adderal?

Customer:

a therapist is on the team but they don't talk to him

pennyrayasMFT :

they don't talk to him?

pennyrayasMFT :

He needs therapy

Customer:

the adderall was working less and less and I think when they took him off it in hospital that the adhd symptoms came roaring back

Customer:

they say he is not an accurate reporter.

pennyrayasMFT :

yes your son has more than one disorder

pennyrayasMFT :

I would think that he has depression and ADHD

pennyrayasMFT :

Did he have any symptoms of mania?

Customer:

since adhd has low dopamine, adn then you add abilify that decreases dopamine wouldn't that cuase greater confusion adn out of touch with reality more?

Customer:

he is jumping up and down excitedly and has mood lability. he has been crying everyday for the lst 4 weeks due to homesickness

pennyrayasMFT :

Abilify blocks dopamine but that makes more of it available.

pennyrayasMFT :

on the blood

pennyrayasMFT :

I imagine that you son has psychotic depression.

Customer:

so if he already has low dopamine (with ADHD) would he be adversely affected by abilify?

Customer:

please explain

pennyrayasMFT :

Yes but abilify is supposed to raise dopamine

pennyrayasMFT :

but he may had a negative reaction to it

pennyrayasMFT :

the problem is abilify and other drugs are not tested on teens and can make them more depressed

pennyrayasMFT :

psychotic depression is a depression that when the person is very depressed can become psychotic

Customer:

I still don't undertand why it wouldn't e adhd with hyperactivity, confusion,

Customer:

he has been called a lot of things(!) but neer depressed per se

pennyrayasMFT :

I think ADHD does not have any psychotic features

pennyrayasMFT :

depression has a later onset

pennyrayasMFT :

many children with learning disabilities

pennyrayasMFT :

became depressed

pennyrayasMFT :

High school is a difficult place

pennyrayasMFT :

I work with teens who have learning disabilities

Customer:

but if you are confused and you wake up out of a psychotic staee after the meds have worked and you don't have adhd meds, couldn't your mind try to explain it by thinking you are on a spaceship (locked doors, people watching you, giving you meds, having badges to open doors)

pennyrayasMFT :

That is possible especially if you are very depressed about being there

Customer:

if the confusion and subsequent construction that he was on a spaceship was caused by NVLD - what now?

pennyrayasMFT :

It may be a coping mechanism for him.

pennyrayasMFT :

He will be given therapy and medication

Customer:

is there any explanatin other than psychosis, because he is not getting better on abilify?

pennyrayasMFT :

they will teach him to cope with his anxiety and relax

pennyrayasMFT :

Yes it is most likely depression with psychotic features caused by abilify.

pennyrayasMFT :

Abilify is a mood stabilizer but sometimes teens have a bad reaction to it they become depressed on it

Customer:

they will only let us see him 6 hours a week, prisoners gt 16 horus a week. wouldn't that exacerbate his stress and cause more problems? especially if he was with him mom most of the time prior? i.e. not many friends

pennyrayasMFT :

because the meds are not tested on kids

pennyrayasMFT :

I am sorry I know the psych word is terrible for children

pennyrayasMFT :

When do they not let you see him more?

pennyrayasMFT :

they will try different meds but therapy will also help

Customer:

when they decide which househld he willlive in when he expected to get out at christmas

pennyrayasMFT :

What do you mean what household?

Customer:

mine or his dads

pennyrayasMFT :

He will be in a program?

pennyrayasMFT :

oh ok I understand

Customer:

so abilify could cause psychotic symptoms? if paradoxical?

pennyrayasMFT :

It is

pennyrayasMFT :

most drugs can cause paradoxical symptoms in children

pennyrayasMFT :

because they are tested on adults

pennyrayasMFT :

I hope you also receive family therapist

Customer:

so he has been in for 5 weeks, the abilify is not working, and they want him out in 4 weeks? what can I do if he doesn't really have psychosis?

Customer:

i wish they would give him therapy

pennyrayasMFT :

Well you can ask the doctor what does he think his diagnosis is

pennyrayasMFT :

also you will need family and individual therapy

pennyrayasMFT :

where do you live?

pennyrayasMFT :

Does he have a psychiatirst?

Customer:

they said psychosis, and don't talk to me about adhd, and yes I saw a therapist a few times

pennyrayasMFT :

Does your son has a therapist in the community?

Customer:

i think i have no recoaurse but to ask for an explanation of why they insist it is psychosis, why they are continuing abilify, file a complaint with the hospital...

Customer:

yes the psychiatrist switches every 2 weeks - the current one is the medical director of hte whole place.

Customer:

he has a therapist but can't see her because he involuntrily admitted

pennyrayasMFT :

What hopital is he at?

Customer:

seattle childrens hopsital

pennyrayasMFT :

You can call his therapist and tell her about the problems he is having

pennyrayasMFT :

She will communicate with the hospital doctor

pennyrayasMFT :

I am not sure about Seattle

Customer:

ok. will i be able to keep a copy of this transcript so I can look at your answers more closely?

pennyrayasMFT :

I work in Santa Cruz. Our system lets the therapist see a client in the hospital

pennyrayasMFT :

yes I will log off and it will appear

Penny Rayas, MFT and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
Please explain one more time, about ADHD. if his symptoms with no meds were hyperactivity, well some paranoia and desulision he was on a spaceship (and who wouldn't if you had never been to a hospital and they had all the locked doors and your parents weren't there, etc), little attention span, and wouldn't the addition of some ADHD meds hel pout at this point (not adderall because I thiink it as adderall induce psychosis). then with teh nonverbal learning disorder he put things together wrong and kept it that way in his mind (being on a spaceship)? is that a plausible explanation?
Expert:  Penny Rayas, MFT replied 5 years ago.
I think your thoughts about this are very realistic, and yours is a possible explanation. It all depends on the scale of his learning disability if his noneverbl learning disorder if moderate or extreme. You know your son better than everyone. I am glad you are advocating for him.
Penny Rayas, MFT and other Mental Health Specialists are ready to help you

Related Mental Health Questions